Summer- Keep on med's or not??

iVillage Member
Registered: 03-13-2009
Summer- Keep on med's or not??
6
Mon, 05-11-2009 - 12:52pm

Hi everyone-


I haven't been on the board in a while..haven't had much computer time unfortunately.

iVillage Member
Registered: 06-10-2007
Mon, 05-11-2009 - 3:22pm

HI


My DD is off meds during summer and holidays. As a matter of fact she is off right now, with 2 weeks left in the school year. We ran out, and she asked to be off to "try it out" before

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 09-17-2003
Mon, 05-11-2009 - 3:56pm

My son does not take breaks from meds.

Jen

iVillage Member
Registered: 03-13-2009
Mon, 05-11-2009 - 4:52pm

Jen-


Your son is very similar to mine.

iVillage Member
Registered: 10-01-2007
Tue, 05-12-2009 - 9:02am
Our son , almost 11, is on Concerta 36mg. He takes it everyday summer and holidays and weekends. My son also weighs about 68-70 lbs and we just pack him with food when he will eat. I try to give a large breakfast, lots of snacks and a Sandwich for lunch, sometimes he eats it all sometimes not and allot at dinner and after the meds are gone from his system. He has always had an eating problem that the meds make worse. We use full fat milk and lots of icecream CIB shakes. Some people can take a break but my son is too hyper to take one.
Avatar for claddagh49
iVillage Member
Registered: 07-20-2004
Tue, 05-12-2009 - 9:23am
Oh my! My grandson is going to be 11 in July. He is on 5 mgs of ADDERAL. When we tried to start him back again on it after being off for a few years, the Dr. started him back on what he had left off on which was 20 mgs, and it made him nauseous and kinda crazy. So the Neurologist started him back on 5 and he seems pretty good on it. But he weighs 103! He is a big kid, almost 5ft tall.
iVillage Member
Registered: 03-25-2003
Tue, 05-12-2009 - 1:16pm

For us, it's a question of what my kids do during the summer: we both work, so they're at camp. My ADHDer needs the meds to be able to function at camp, otherwise he's waaaay too off in space to be able to cope. He also gets a LOT of social interactions at camp, and that's one of the things he has issues with. He needs the meds in order to be able to learn the social things he's missing. So, yeah, we medicate.

On the flip side, he's just gaining weight more slowly, not actually losing it. One thing that's helped--and yours is old enough--does he know about the issue? Mine purposely eats to gain weight sometimes. We've done the ice cream/milk/milk powder/egg substitue milkshake in the mornings & that's helped; I got the recipe from a website suggesting things for kids with cancer to do to gain weight. From what I've seen--he does much of his eating in the evening; he does breakfast before meds in the morning, so that's a fairly normal meal.

Also, different meds have different levels of this particular side effect, would trying something different possibly help? We do focalin & it does seem to be less of an appetite suppressant than Concerta was, for instance (and beleive me, his dose has only gone up). Or, could you try a lower dose of Vyvanse? He may not require as much med for summers as he does for school, but may still benefit from some? Just suggesting that it's not necessarily a strict on/off proposition...

Megan
Megan